Florida, 2011

Lightning Strike in Florida, September 22, 2011

September 22, 2011 · NWS TBW · 1 event in 1 county or zone

Abundant moisture helped fuel strong thunderstorms associated with a prefrontal trough. Some of these thunderstorms produced frequent lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Abundant moisture helped fuel strong thunderstorms associated with a prefrontal trough. Some of these thunderstorms produced frequent lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 22, 12:37 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 22, 12:37 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
137 PM EDT THU SEP 22 2011

.SHORT TERM (TONIGHT - SATURDAY)...
A WARM AND MOIST TROPICAL AIRMASS WILL REMAIN OVER THE AREA TONIGHT
AND THROUGH FRIDAY WITH PWATS AROUND 2 INCHES AND LIS IN THE -7 TO
-8 RANGE FRI AFTERNOON. EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS IN
THE LATE AFTERNOON DECREASING TO SCATTERED THIS EVENING. A COLD
FRONT BOUNDARY REACHES THE FL PENINSULA BY LATE FRIDAY AND GRADUALLY
STALLS ACROSS THE CENTRAL PORTIONS OF THE STATE BY SATURDAY. WITH
THE PROXIMITY OF THE FRONT ON FRIDAY...WILL GO AHEAD AND INCREASE
POPS TO 60 PERCENT FOR THE NORTHERN HALF OF THE NATURE COAST....AND
KEEP 50 PERCENT ELSEWHERE. ENOUGH MOISTURE REMAINS IN PLACE TO THE
SOUTH AND ALONG THE FRONTAL BOUNDARY WHICH HELPS IN BRINGING
ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY
AFTERNOON.

HIGH TEMPERATURES WILL REMAIN IN THE UPPER 80S TO LOWER 90S EACH
DAY...AND MORNING LOWS REMAINING IN THE LOWER TO UPPER 70S.

&&

.LONG TERM (SATURDAY NIGHT-WEDNESDAY)...
DEEP TROPICAL MOISTURE WILL CONTINUE TO STREAM INTO THE REGION ON
A DEEP SOUTHWEST WIND FLOW SATURDAY NIGHT AND SUNDAY AS THE
FORECAST AREA REMAINS SANDWICHED IN BETWEEN A CUT OFF UPPER LOW
OVER THE OHIO VALLEY AND THE STRONG SUBTROPICAL RIDGE OVER THE
ATLANTIC WITH A SURFACE FRONTAL BOUNDARY ALONG THE EASTERN SEA
BOARD EXTENDING SOUTH INTO THE CENTRAL FLORIDA PENINSULA. THE DEEP
MOISTURE (PW'S AOA 2 INCHES) INTERACTING WITH THE FRONTAL
BOUNDARY AND EMBEDDED SHORT WAVES ALOFT WILL SUPPORT CONSIDERABLE
CLOUDINESS ON SUNDAY ALONG WITH SCATTERED SHOWERS (POPS 50
PERCENT) AND THUNDERSTORMS.

DURING MONDAY THROUGH WEDNESDAY THE GFS AND ECMWF DIFFER ON THE
MOVEMENT OF THE CUT OFF LOW...WITH THE 12Z RUN OF THE ECMWF MOVING
IT MUCH FASTER TO THE EAST...WHILE THE 00Z GFS RUN STILL HAS IT
OVER THE GREAT LAKES REGION. GIVEN THE STRONG BLOCKING PATTERN
WE BEEN UNDER I BELIEVE THE ECMWF SOLUTION IS TOO FAST IN EJECTING
THE CUT OFF LOW TO THE EAST AND PREFER THE SLOWER GFS SOLUTION.
DESPITE THESE DIFFERENCES THE MODELS DO AGREE THAT DRIER AIR WILL
MOVE INTO THE REGION FROM THE WEST AND NORTH WHICH SHOULD SUPPORT
LOWER RAIN CHANCES ACROSS THE FORECAST AREA WITH ISOLATED TO
SCATTERED SHOWERS AND STORMS (POPS IN THE 20 TO 30 PERCENT RANGE
NORTH TO SOUTH) EXPECTED ALONG THE SEA BREEZE CIRCULATIONS EACH
DAY DURING THE AFTERNOON AND EARLY EVENING HOURS. TEMPERATURES
WILL RUN A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE WEST COAST
THIS AFTERNOON INTO THIS EVENING WITH MAIN AREA OF CONVECTION
CONTINUING TO DEVELOP OVER SOUTHWEST FLORIDA AROUND FMY/RSW AND THEN
SPREADING NORTHWARD ALONG SEA BREEZE INTO THE TAMPA BAY AREA DURING
MID-LATE AFTERNOON. ANY CONVECTION COULD CAUSE SOME MVFR/LOCAL IFR
CONDITIONS AND BRIEF GUSTY WINDS...OTHERWISE VFR CONDITIONS ARE
EXPECTED INTO FRIDAY MORNING. HOWEVER...COULD SEE CONVECTION DEVELOP
BY MID TO LATE MORNING ON FRIDAY AS A MORE SOUTH TO SOUTHWEST FLOW
SETS UP.

&&

.MARINE...
A WEAK TROUGH AND PLENTY OF TROPICAL MOISTURE REMAIN ACROSS THE
COASTAL WATERS TONIGHT. A COLD FRONT REACHES THE NORTHERN COASTAL
WATERS LATE FRIDAY...AND GRADUALLY STALLS ACROSS CENTRAL FL AND THE
CENTRAL COASTAL WATERS BY SATURDAY. THIS BOUNDARY REMAINS IN PLACE
THROUGH THE WEEKEND WITH WINDS AND SEAS REMAINING GENERALLY LIGHT
THROUGH THE PERIOD.

&&

.FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  90  77  89 /  30  50  20  50
FMY  77  90  76  89 /  30  50  20  50
GIF  75  92  75  91 /  30  50  20  50
SRQ  76  89  77  89 /  30  50  20  50
BKV  73  91  71  90 /  30  50  20  50
SPG  79  88  79  87 /  30  50  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...22/AR
LONG TERM...57/MCMICHAEL
AVIATION...69/CLOSE
Hazardous weather outlook, Sep 22, 4:46 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
546 AM EDT THU SEP 22 2011

FLZ039-042-043-048>052-055>057-060>062-065-221500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
546 AM EDT THU SEP 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS
THE SEABREEZE FORMS AND INTERACTS WITH THE WARM...MOIST AND
UNSTABLE ENVIRONMENT IN PLACE. FREQUENT DEADLY
LIGHTNING...STRONG GUSTY WINDS AND BRIEF HEAVY RAINS CAUSING MINOR
FLOODING WILL BE THE MAIN HAZARDS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON THUNDERSTORMS WILL FORM EACH DAY ALONG
SEABREEZE BOUNDARIES. STRONG GUSTY WINDS AND DEADLY LIGHTNING WILL
BE THE MAIN HAZARDS WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Sep 22, 1:52 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
252 PM EDT THU SEP 22 2011

FLZ061-062-221930-
DE SOTO-CHARLOTTE-
252 PM EDT THU SEP 22 2011

...EXCESSIVE LIGHTNING WILL AFFECT EASTERN CHARLOTTE AND SOUTHERN
DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR BABCOCK WEBB WMA...OR 13 MILES EAST OF PUNTA GORDA...
MOVING NORTH AT 15 MPH...WILL AFFECT BABCOCK WEBB WMA...TROPICAL GULF
ACRES...BABCOCK RANCH AND CHARLOTTE COUNTY AIRPORT...UNTIL 330 PM
EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2678 8208 2711 8204 2714 8169 2678 8157
TIME...MOT...LOC 1852Z 165DEG 14KT 2689 8185
Special weather statement, Sep 22, 2:26 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
326 PM EDT THU SEP 22 2011

FLZ056-057-061-222015-
DE SOTO-HARDEE-HIGHLANDS-
326 PM EDT THU SEP 22 2011

...EXCESSIVE LIGHTNING WILL AFFECT CENTRAL HIGHLANDS...SOUTHEASTERN
HARDEE AND NORTHEASTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR PLACID LAKES...OR 9 MILES SOUTHWEST OF LAKE PLACID...
MOVING NORTH AT 10 MPH...WILL AFFECT ARCHBOLD AND LAKE PLACID...UNTIL
415 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2720 8095 2721 8116 2715 8116 2708 8151
      2745 8162 2751 8123 2739 8111 2734 8104
      2731 8102 2729 8099 2726 8099 2722 8097
      2723 8095 2721 8094
TIME...MOT...LOC 1926Z 167DEG 10KT 2718 8144
Special weather statement, Sep 22, 3:06 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
406 PM EDT THU SEP 22 2011

FLZ056-057-061-222030-
DE SOTO-HARDEE-HIGHLANDS-
406 PM EDT THU SEP 22 2011

...STRONG THUNDERSTORMS AND EXCESSIVE LIGHTNING WILL AFFECT NORTHERN
HIGHLANDS...HARDEE AND NORTHERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED NEAR CREWSVILLE...OR 11 MILES SOUTHEAST OF
WAUCHULA...MOVING NORTH AT 10 MPH...WILL AFFECT CREWSVILLE...
SWEETWATER...ZOLFO SPRINGS AND AVON PARK EXECUTIVE AIRPORT...UNTIL
430 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2758 8115 2753 8120 2749 8120 2745 8116
      2739 8117 2730 8197 2764 8201 2764 8114
TIME...MOT...LOC 2006Z 161DEG 8KT 2749 8165

The radar

The Tampa radar (KTBW), 32 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
September 22, 3:06 PM EST
Where
Pinellas County, 0.36 mi NW of Lealman
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
27.823, -82.694

A 35-year-old woman using a computer inside her residence heard thunder overhead and then felt her arms go numb. She was transported to the hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348826.